Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 30, NWS San Diego, CA

August 6, 2005Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 6, 2005, 2:15 PM PDT for Riverside County, California. It was in force for 63 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2005, 2:15 PM PDT (21:15 UTC)
Expired
Aug 6, 2005, 3:18 PM PDT
In force
63 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 49 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 2:20 PM PDTTSTM WND DMGSan Jacinto, CANUMEROUS SMALL BRANCHES DOWN INCLUDING A FEW BRANCHES UP TO 12 INCHES IN DIAMETER. A FEW TREES WERE SPLIT IN HALF.
Aug 6, 2:55 PM PDTTSTM WND DMGBanning, CATREE BRANCHES DOWN AT INDIAN SCHOOL RD.
Aug 6, 3:00 PM PDTTSTM WND DMG1 Sse Perris, CADAMAGE TO FREEWAY SIGNS ALONG INTERSTATE 215 NEAR ETHANAC RD. THERE IS ALSO ROOF DAMAGE NEARBY. POWERLINES DOWN ON A VEHICLE.
Aug 6, 3:00 PM PDTTSTM WND DMG2 S Perris, CAPOWER LINES AND POLES DOWN IN MULTIPLE AREAS ALONG MURRIETA RD FROM CASE RD SOUTH TO ROUSE RD.
Aug 6, 3:00 PM PDTTSTM WND DMGRomoland, CAPOWER POLES DOWN AND BLOCKING BOTH DIRECTIONS OF TRAVEL ALONG INTERSTATE 215 AT ETHANAC RD. THE FREEWAY IS SHUT DOWN.
Aug 6, 3:05 PM PDTTSTM WND DMG2 Sw Perris, CAPOWER LINES DOWN ON MCPHERSON RD AT GERTRUDE AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 062118
SVRSGX
CAC065-062215-
/O.NEW.KSGX.SV.W.0030.050806T2115Z-050806T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 PM PDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...PERRIS...MORENO VALLEY...LAKE
  ELSINORE...HEMET...BANNING

* UNTIL 315 PM PDT

* AT 212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP
  TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 5 MILES EAST OF SAN
  JACINTO...OR ABOUT 8 MILES NORTHEAST OF HEMET. THIS STORM WAS MOVING
  WEST AT 5 MPH. OTHER THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL
  AND DAMAGING WINDS EXTENDED FROM NEAR PERRIS ALONG I-15 TO SAN
  JACINTO TO BANNING TO 5 MILES NORTHEAST OF BANNING.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  SAN JACINTO...BANNING AND PERRIS THROUGH 300 PM.
 
IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS. 

LAT...LON 3394 11728 3364 11735 3350 11687 3403 11674

$$

MAXWELL
3 follow-up statements
000 
WWUS56 KSGX 062137
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
235 PM PDT SAT AUG 6 2005

CAC065-062215-
/O.CON.KSGX.SV.W.0030.000000T0000Z-050806T2215Z/
RIVERSIDE CA-
235 PM PDT SAT AUG 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM PDT FOR
WESTERN RIVERSIDE COUNTY...

AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE 
DAMAGING HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH. THESE 
THUNDERSTORMS EXTENDED FROM NEAR PERRIS TO JUST NORTH OF SAN JACINTO 
TO BANNING. THIS LINE OF STORMS WAS MOVING NORTHWEST AT 5 MPH...WHILE 
INDIVIDUAL STORMS WERE TRACKING WEST AT 10 MPH. 

BETWEEN 235 PM AND 300 PM...THE STORMS WILL CONTINUE OVER THIS AREA 
AND WILL LIKELY PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 
60 MPH. TRAVEL ALONG INTERSTATE 15 BETWEEN PERRIS AND SUN CITY AND 
INTERSTATE 10 NEAR BANNING WILL BE IMPACTED. FLOODING WILL BE 
POSSIBLE DUE TO THE SLOW MOVEMENT OF THE STORMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3394 11728 3364 11735 3350 11687 3403 11674

$$

MAXWELL
000 
WWUS56 KSGX 062149
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PDT SAT AUG 6 2005

CAC065-062215-
/O.CON.KSGX.SV.W.0030.000000T0000Z-050806T2215Z/
RIVERSIDE CA-
245 PM PDT SAT AUG 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM PDT FOR
WESTERN RIVERSIDE COUNTY...

AT 242 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS WAS LOCATED 5 MILES SOUTHWEST OF BANNING. ANOTHER SEVERE 
THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF PERRIS. MOVEMENT WAS WEST 
AT 10 MPH. AT AROUND 230 PM...A 65 MPH WIND GUST WAS REPORTED IN 
YUCAIPA...JUST NORTH OF THE BOUNDARY BETWEEN SAN BERNARDINO AND 
RIVERSIDE COUNTIES.

BETWEEN 245 PM AND 315 PM...THE STORMS WILL CONTINUE OVER THIS AREA 
AND WILL LIKELY PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 
OVER 70 MPH. TRAVEL ALONG INTERSTATE 215 BETWEEN PERRIS AND SUN CITY 
AND INTERSTATE 10 NEAR BANNING WILL BE IMPACTED. INTERSTATE 15 NEAR 
LAKE ELSINORE COULD SEE A THUNDERSTORM BY 315 PM. FLOODING WILL BE 
POSSIBLE DUE TO THE SLOW MOVEMENT OF THE STORMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3394 11728 3364 11735 3350 11687 3403 11674

$$

MAXWELL
000 
WWUS56 KSGX 062218
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 PM PDT SAT AUG 6 2005

CAC065-062230-
/O.EXP.KSGX.SV.W.0030.000000T0000Z-050806T2215Z/
RIVERSIDE CA-
315 PM PDT SAT AUG 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RIVERSIDE COUNTY
EXPIRES AT 315 PM PDT...

THE SEVERE THUNDERSTORM WARNING FOR THE INLAND EMPIRE OF WESTERN 
RIVERSIDE COUNTY EXPIRED AT 315 PM. THE THUNDERSTORMS HAD WEAKENED 
CONSIDERABLY SINCE 300 PM. WIND DAMAGE FROM GUSTS OVER 70 MPH WAS 
REPORTED SHORTLY BEFORE 300 PM NEAR PERRIS.

LAT...LON 3394 11728 3364 11735 3350 11687 3403 11674

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:30 AM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 6, 11:30 AM PDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1130 AM PDT SAT AUG 6 2005

.SYNOPSIS...MOISTURE IN EAST TO SOUTHEAST FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THIS WEEKEND. A SHALLOW MARINE LAYER WILL
CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND
MORNINGS...LINGERING NEAR SOME BEACHES INTO THE AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

UPDATED FORECAST TO MAKE A FEW SMALL CHANGES. THE REMAINS OF A LARGE
CONVECTIVE COMPLEX WERE MOVING W ACROSS NRN BAJA THIS MORNING. THERE
WERE LOW CLOUDS AND LOCAL FOG IN THE IMMEDIATE COASTAL AREAS AND
STRATUS WAS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS UNSTABLE
WITH MID LEVEL MOISTURE IN WEAK ELY FLOW AND HAD A PW OF 1.62
INCHES. THERE WAS A STRONG INVERSION BASED NEAR 1300 FT. ONSHORE
GRADIENTS WITH ABOUT ABOUT 4 MB SAN-IPL.

THE HI PW AND WEAK ELY FLOW WILL RESULT IN ACTIVE CONVECTION AGAIN
TODAY WITH A GOOD CHANCE OF LOCAL FLASH FLOODING IN THE MOUNTAINS
AND DESERTS. THE REMAINS OF THE MCS MOVING ACROSS NRN BAJA SHOULD
CAUSE EARLY THUNDERSTORM DEVELOPMENT OVER THE BAJA MOUNTAINS THAT
WILL SPREAD INTO THE SAN MOUNTAINS. THE UPPER HI CURRENTLY CENTERED
OVER NV WILL SLOWLY SHIFT TO NEAR THE 4 CORNERS AREA BY TUE. THE
FLOW ALOFT WILL MAINLY BE ELY THROUGH MON AND THEN TURN A LITTLE
MORE SELY TUE. SO EXPECT LITTLE CHANGE IN THE CURRENT PATTERN
THROUGH TUE WITH MAINLY AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS WITH A SMALL CHANCE THAT A FEW STORMS COULD DRIFT INTO THE
INLAND VALLEYS. THESE THUNDERSTORMS WILL PROBABLY CAUSE FLASH
FLOODING AND A FEW COULD BE SEVERE. THE MARINE LAYER WILL REMAIN
SHALLOW AND CONFINED TO NEAR THE COAST. RELATIVELY MINOR TEMP
CHANGES ARE EXPECTED.

LONGER RANGE PROGS INDICATE LITTLE CHANGE THROUGH MID WEEK. THE
UPPER SHOULD SHIFT E TOWARD THE END OF NEXT WEEK ALONG WITH WEAK
TROUGHING DEVELOPING NEAR THE W COAST. THIS SHOULD GRADUALLY REDUCE
THE THUNDERSTORM THREAT AND INCREASE THE MARINE LAYER.

&&

.AVIATION...MARINE LAYER REMAINS ABOUT 1500 FEET WITH BASES MOSTLY
BELOW 1000 FT MSL. STRATUS REMAINED ALONG THE IMMEDIATE COAST
OVERNIGHT AND HAS ALREADY BEGUN TO BURN OFF. EXPECT IT TO RETURN
LATE AGAIN TONIGHT AND REMAIN CLOSE TO THE IMMEDIATE COAST.

THUNDERSTORMS WILL DEVELOP OVER THE LOCAL MOUNTAINS AND DESERTS BY
LATE MORNING OR EARLY AFTERNOON AND CONTINUE INTO THE EVENING. MORE
OF AN EAST FLOW ALOFT AND A BETTER CHANCE FOR THUNDERSTORMS MOVING
INTO THE INLAND VALLEYS TODAY AND SUNDAY. MOISTURE WILL BE
INCREASING INTO THE AREA FROM THE EAST TODAY WITH POSSIBLY INCREASED
THUNDERSTORM ACTIVITY TODAY AND INTO TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT FOR THE HIGHER MOUNTAINS AND FOR THE
DESERTS UNTIL 8 PM TONIGHT.

&&

PUBLIC...ATKIN
AVIATION...PG
Hazardous weather outlook, Aug 6, 4:00 AM PDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT AUG 6 2005

CAZ055-056-058-060-061-062-062300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
MOUNTAIN AND DESERT AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH IN EFFECT THROUGH 800 PM TODAY.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....SUNDAY.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...
STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...
MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 11 AM.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:15 PM PDTFlash Flood WarningSGXSan Bernardino6 hr
Aug 6, 12:42 PM PDTSevere Thunderstorm WarningSGXSan Diego53 min
Aug 6, 12:45 PM PDTFlash Flood WarningSGXSan Diego5 hr
Aug 6, 12:51 PM PDTFlash Flood WarningSGXRiverside5 hr

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.